The FDA is issuing caution about taking the prescription statin Zocor (simvastatin) at higher doses, finding so far that the cholesterol lowering medication is more likely to cause muscle damage at doses of 80 mg. The FDA is continuing to investigate Zocor and reports of muscle damage that seem to occur at higher doses.
Prescribers, as well as consumers, need to be aware of the potential fo myopathy (muscle damage) associated with statin drug use. Zocor 80 mg, used in conjunction with other medications can lead to kidney failure from rhabdomyolysis that could be fatal.
A communication from the FDA regarding muscle damage associated with Zocor use states, "the U.S. Food and Drug Administration (FDA) is informing the public about an increased risk of muscle injury in patients taking the highest approved dose of the cholesterol-lowering medication, Zocor (simvastatin) 80 mg, compared to patients taking lower doses of simvastatin and possibly other drugs in the "statin" class.
Several drugs are an absoute contraindication in combination with Zocor at any dose, and include Itraconazolem Ketoconazole, Erythromycin, Clarithromycin, Telithromycin, HIV protease inhibitors, and Nefazodone.
Symptoms of muscle pain, weakness, unusual fatigue, and dark or red urine can be an indication of muscle damage from Zocor.
The FDA is also clear that stopping Zocor or other statin drugs should be discussed with your physician.
Doses of Zocor that are higher than 20mg should be reduced for patients taking the heart medications Amiodarone (Pacerone) and Verapamil (Isoptin, Verelan, Verelan PM, Calan, Bosoptin, Covera-HS).
If you take Zocor and are over age 65, the risk of muscle damage is greater, and is also boosted for individuals with kidney dysfunction. The FDA says it will continue to investigate reports of muscle damage associated with Zocor. Ask you physician for a blood test that can measure serum kinase levels (CPK) if you have questions about whether simvastatin is causing muscle injury.